Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2004, 3:22 PM MDT for Arapahoe County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2004, 3:22 PM MDT (21:22 UTC)
- Expired
- Jul 23, 2004, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:45 PM MDT | FLASH FLOOD | 4 E Aurora, CO | 2.00 INCHES RAIN IN 45 MINUTES. TOWHATEN...GUNCLUB AND PICADILLY ROADS CLOSED DUE TO FLOODING. DEPTH OF WATER TWO TO THREE FEET DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 232136 CCA FFWBOU COC005-240015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION NATIONAL WEATHER SERVICE DENVER CO 322 PM MDT FRI JUL 23 2004 CORRECTED TO REMOMVE ERRONEOUS ADDRESS OF MOBILE HOME PARK. THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER EASTERN AURORA...OR ABOUT 13 MILES EAST OF DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN AURORA...ARAPAHOE PARK AND BUCKLEY AFB. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN WILL OCCUR WITH THIS STORM IN A 45 MINUTE PERIOD. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3973 10478 3969 10479 3958 10464 3969 10458 $$ BARJENBRUCH
1 follow-up statement
000 WGUS75 KBOU 232225 FFSBOU COC005-240015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 424 PM MDT FRI JUL 23 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN ARAPAHOE COUNTY UNTIL 615 PM MDT... AT 413 PM MDT...THE ARAPAHOE COUNTY SHERIFF REPORTED SIGNIFICANT FLOODING ON GUN CLUB ROAD BETWEEN MISSISSIPPI AND QUINCY. THE ROAD WAS COVERED WITH 1 FOOT OF WATER...AND STILL RISING. ALTHOUGH RAIN WAS QUICKLY DIMINISHING IN THE WARNED AREA...HIGH WATER AND LOCALIZED FLASH FLOODING CAN STILL BE EXPECTED UNTIL 615 PM MDT. RESIDENTS LIVING ALONG SMALL CREEKS AND STREAMS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN AURORA...ARAPAHOE PARK AND BUCKLEY AFB. DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE THAT 1.25 TO 2.25 INCHES OF RAIN FELL IN A 45 MINUTE PERIOD THIS AFTERNOON. LAT...LON 3973 10478 3969 10479 3958 10464 3969 10458 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:47 AM MDT, 12 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 2:47 AM MDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 247 AM MDT FRI JUL 23 2004 .SHORT TERM DISCUSSION...SFC HI PRES WILL CONTINUE FROM THE NRN PLAINS INTO ERN CO TODAY AND BRING VERY COOL TEMPS ALONG WITH WIDESPREAD LOW CLOUDS TO MOST AREAS EAST OF THE MTNS. WITH STABLE AIRMASS OVER NERN CO AND LACK OF HEATING SHOULD SEE ONLY SOME SCT -SHRA THRU THE AFTN HOURS MAINLY DUE TO SOME WEAK MID LEVEL QG ASCENT WHICH IS FCST TO MOVE ACROSS AREA TODAY. BEST CHC OF CONVECTION WILL BE OVER THE HIGHER TERRAIN THIS AFTN WHICH WILL THEN MOVE SE OVER PORTIONS OF THE FRONT RANGE URBAN CORRIDOR LATE THIS AFTN OR EVENING IN NW FLOW ALOFT. FLOW ALOFT IS FAIRLY STRONG SO ANY STORMS THAT DO FORM WL MOVE RATHER QUICKLY AND LIMIT THREAT OF VERY HEAVY RAIN DESPITE FAVORABLE PRECIPTABLE WATER VALUES. SOUNDINGS SHOW DECENT SHEAR PROFILE HOWEVER LOW CAPES SHOULD LIMIT SEVERE THREAT. FOR TONIGHT WOULD EXPECT MOST PCPN TO END BEFORE MIDNIGHT. COULD SEE SOME AREAS OF FOG REDEVELOP AFTER MIDNIGHT OVER NERN CO AS WEAK UPSLOPE FLOW REMAINS IN PLACE. .LONG TERM DISCUSSION...WHILE THE UNSEASONABLY COOL AND RATHER WET PATTERN WILL REMAIN IN PLACE THROUGH SUNDAY...THERE SHOULD BE A MODIFICATION OF TEMPERATURES ALONG WITH SOMEWHAT LOWER CHANCES OF PRECIPITATION AS WEAK UPPER LEVEL RIDGING AND WARMING BEGIN TO MOVE IN. HOWEVER...LOW TO MID LEVEL THETA-E RIDGE WILL STILL KEEP A DECENT CHANCE OF SHOWERS AND STORMS IN THE FORECAST. SEE LITTLE REASON TO CHANGE GOING FORECAST MUCH OTHER THAN TO COOL OFF TEMPERATURES A BIT. LOW CLOUDS AND SHALLOW COOL AIR WILL HAVE A HARD TIME ERODING WITH ABUNDANT LOW LEVEL MOISTURE AND LARGE HIGH PRESSURE SYSTEM PARKED OVER THE CENTRAL PLAINS. SOME THREAT OF SHOWERS LINGERING THROUGH THE NIGHT TONIGHT AS WE GET INTO THE RIGHT REAR ENTRANCE REGION OF UPPER JET...SO KEPT CHANCE OF MORNING SHOWERS IN SATURDAY MORNING FORECAST. THIS ALREADY HANDLED WELL IN GOING FORECAST. VERY FEW CHANGES REQUIRED FOR NOW. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/BARJENBRUCH
Hazardous weather outlook, Jul 23, 2:10 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT FRI JUL 23 2004 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 210 PM MDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WITH A SURFACE HIGH OVER NEBRASKA...MOIST UPSLOPE CONDITIONS WILL PREVAIL TODAY AND TONIGHT TO THE EAST OF THE FOOTHILLS. TEMPERATURES WILL BE COOL...AND OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH MIDNIGHT...THEN SHOWERS WITH AREAS OF FOG. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE MOUNTAINS TODAY AND EARLY THIS EVENING. A FEW STORMS THAT MOVE OUT OF THE FOOTHILLS WILL BE CAPABLE OF DROPPING UP TO 1.5 INCHES OF RAIN PER HOUR...AND LOCAL FLOODING IS POSSIBLE WITH STORMS THROUGH EARLY EVENING...ESPECIALLY OVER THE URBAN CORRIDOR AND PALMER DIVIDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND MOIST ON SATURDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER AND NEAR THE MOUNTAINS AND PALMER DIVIDE. THE COOL TEMPERATURES WILL LIMIT INSTABILITY SO THE CHANCE FOR SEVERE THUNDERSTORMS WILL REMAIN LOW. THE MAIN THREAT FROM LATE DAY STORMS WILL BE HEAVY RAINFALL ONTO ALREADY SATURATED GROUND THAT MAY LEAD TO LOCALIZED FLOODING. FOR SUNDAY THROUGH THURSDAY...THE AIRMASS BEGINS A WARMING AND DRYING TREND SO LESS WIDESPREAD AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT IS EXPECTED. THE THREAT OF ANY SEVERE WEATHER OR FLOODING WILL BE ADDRESSED IN FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/MRB
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:47 PM MDT | Flash Flood Warning | BOU | Adams | 118 min |
| Jul 23, 4:05 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
| Jul 23, 5:17 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.